Nebraska, 2023

Hail and Damaging Winds in Nebraska, June 4, 2023

June 4, 2023 · NWS OAX · 3 events in 2 counties and zones

Scattered afternoon thunderstorms produced strong winds in Washington County and a hail report in Saunders County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered afternoon thunderstorms produced strong winds in Washington County and a hail report in Saunders County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 11:20 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 4, 11:20 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1220 PM CDT Sun Jun 4 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 138 AM CDT Sun Jun 4 2023

Key Messages:

 - Spotty, weak thunderstorms expected today, with decreasing
   coverage Monday and Tuesday

 - Temperatures will remain fairly consistent apart from a brief
   dip on Wednesday and Thursday.

Partly cloudy skies across the area this morning with temperatures
as of 1 AM generally in the upper 60s to low 70s. We remain in the
stubborn pattern with a blocking ridge to our north and moisture
streaming into the area from the east. This will lead to scattered
showers and thunderstorms again this afternoon with the potential
for small hail and gusty winds up to 50 mph.

The moisture advection begins to weaken over the next couple days
which will lead to decreasing coverage in showers and
thunderstorms. Most of the area will stay dry starting Monday with
the best chance for rain staying south of I-80 in on Monday, and
in western Iowa on Tuesday. The blocking ridge starts to
retrograde westward midweek this week which will allow for a deep
upper-level trough over the eastern CONUS to bring a backdoor
cold front through on Wednesday with a chance for more numerous
showers and thunderstorms as this front moves through. Limiting
factor will be how much moisture this system will have to work
with. Behind this front, temperatures midweek will be about 5
degrees cooler with highs Wednesday and Thursday only in the low-
to-mid 80s.

Towards next weekend, the blocking ridge sides back over, centered
to our north, bringing back our stubborn pattern with chances for
scattered showers and thunderstorms with highs 85 to 90 degrees
for next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1216 PM CDT Sun Jun 4 2023

Primary concern for the TAF period is afternoon thunderstorms
which have already begun across the forecast area. The likely
window for any storms is between 18-01Z. Due to the synoptic
pattern, these storms will be moving from east to west. Also, due
to the weak, spotty nature of these storms, confidence is low in
specific timing and location. Thus, no prevail thunderstorm group
was included in any TAF. Amendments will be issued if a storm
develops near or will pass over a terminal site. After 01Z, expect
light winds and mostly clear skies.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...McCoy
AVIATION...Fajman
Hazardous weather outlook, Jun 4, 10:15 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1115 AM CDT Sun Jun 4 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1115 AM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered weak thunderstorms are possible this afternoon and
evening. The primary threats are heavy downpours, small hail, and
wind gusts near 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Spotty thunderstorms remain in the forecast Monday, Tuesday and
Wednesday. Widespread severe weather is not anticipated, but some
of the storms could be strong during the afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 4, 12:52 PM CST to 12:58 PM CST
Where
Washington County, 1.73 mi SE of Blair to 2.18 mi WSW of Blair
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.530, -96.130

A personal weather station recorded a peak wind gust of 60 mph. The public reported the tin roof peeled off of a machine shed.

Thunderstorm Wind, Washington

When
June 4, 12:56 PM CST
Where
Washington County, 1.03 mi E of Blair
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.550, -96.130

Law enforcement reported tree damage in Blair with a large limb down across a street and other limbs on power lines.

Hail, Saunders

When
June 4, 1:31 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -96.610

Public reported mostly dime size hail but some were quarter sized.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102035, 1102036, 1102037.